Jan 07, 2010 - 11:44 am
I've been lurking for the past 3+ months in this most helpful, compassionate forum while waiting for a comprehensive medical analysis of my particular PCa condition.
Condensation: 1997-2006 Treatment for BPH (Benign Prostatic Hyperplasia - Prostatitis Unspecified) with periodic R/X (Cipro) for low-grade infection and periodic PSA (Prostate Specific Antigent Test) blood workups. PSA tests showed gradual annual increases starting in 1999 to 2006. Two Tranrectal Ultrasonography (TRUS) with prostate biopsies performed during this period with negative Pathology.
2009 - PSA 17 followed by 6 core prostate biopsy. Interpretation: Right Base, Right Mid, Right Apex Prostatic Adenocarcinoma = Gleason Score 8 (4+4). No Partin Table Score Assessment.
October 2009 - December 2009 - (1) Whole Body Imaging Scan, (2) Abdomen/Pelvis CT scan, (3)Renal Ultra Sound, (4) Nuclear Medicine Prostascint Scan, (5) Pubic Arch Study and (6) Endorectal Coil MRI.
Tests 1-5 were inconclusive, test 6 (Endorectal Coil MRI) showed "Extra Right Side Capsule Extension" with "Borderline Involvement of the right seminal vessel".
Oncologist's observation: surgery ruled-out because success rate statistically very low vis-à-vis chances for recurrence since cancer cells would remain.
Oncologist's Recommendations: Casodex followed by Intermittent Hormonal Therapy (ADT) with Lupron injections for the expected 2-year efficacy of procedure followed by External Radiation Beam Therapy (EBRT).
Watchful waiting is not an option since I got the standard Oncologist "2 year, put your affairs in order talk", so I'm at the same crossroads everyone on this forum has or will face; what do I do? I am an active recently retired 70, in reasonably good health, have late onset type 2 Diabetes successfully controlled by Metformin and, at 6'1", about 8-10 lbs overweight at 195. Full blood panel workup this month shows all fields within normal parameters except slightly elevated Triglycerides (too many donuts).
Researching Lupron scares the hell out of me: From this forum and others the possible (probable?) side effects are: Fatigue, Flu-like symptoms, hot flashes, numbness in extremities, mood swings, joint pain, blurry vision, memory loss, weight gain, etc.
I’ve lived a full life, married well, have enjoyable outside interests and am financially stable. But, faced with the prospect of knowingly subjecting myself to a presumptive, protracted period of deleterious suffering versus enjoying a (doubtless) shorter quality period is a critical decision I must now weigh.
Any help, comments, suggestions and, yes, handholding, very much appreciated